Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 88, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Aug 23, 2021, 3:06 PM CDT for Lee County, Ogle County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2021, 3:06 PM CDT (20:06 UTC)
- Expired
- Aug 23, 2021, 3:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lee County, IL, Ogle County, IL
The radar
The Quad Cities radar (KDVN), 90 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:06 PM CDT | TSTM WND GST 42 | 3 Nnw Dixon, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WUUS53 KLOT 232006
SVRLOT
ILC103-141-232030-
/O.NEW.KLOT.SV.W.0088.210823T2006Z-210823T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
306 PM CDT Mon Aug 23 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Northwestern Lee County in north central Illinois...
Southwestern Ogle County in north central Illinois...
* Until 330 PM CDT.
* At 306 PM CDT, a severe thunderstorm was located over Dixon, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dixon, Grand Detour, Woodland Shores and Woosung.
Including the following interstate...
I-88 between mile markers 50 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4190 8963 4196 8957 4191 8938 4176 8951
4185 8963
TIME...MOT...LOC 2006Z 299DEG 15KT 4187 8953
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RATZER1 follow-up statement
482
WWUS53 KLOT 232025
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
325 PM CDT Mon Aug 23 2021
ILC103-141-232035-
/O.EXP.KLOT.SV.W.0088.000000T0000Z-210823T2030Z/
Lee IL-Ogle IL-
325 PM CDT Mon Aug 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEE AND
SOUTHWESTERN OGLE COUNTIES WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4190 8963 4196 8957 4191 8938 4176 8951
4185 8963
TIME...MOT...LOC 2025Z 299DEG 15KT 4183 8944
$$
RATZERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:02 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 23, 3:02 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 302 PM CDT Mon Aug 23 2021 .SHORT TERM... Coming shortly. && .LONG TERM... 301 PM CDT Wednesday through Monday... A persistent pattern of heat and humidity may finally break early next week, but until then the mid to upper 90s heat indices will linger into the weekend, with actual highs in the upper 80s to lower 90s. Relatively weak southerly flow for most of the period may allow for lakeside cooling on some afternoons. The best bet for significant onshore cooling winds comes on Thursday following the passage of a weak frontal zone late Wednesday. In this type of pattern with an upper ridge to our south and quasi- zonal flow across the northern CONUS, heat headlines and afternoon convection are usually the two competing questions. This certainly will be true on Wednesday ahead of the approaching frontal zone. The latest guidance suggests we might be very close to but just below thresholds for a heat advisory, and additional uncertainty is provided by the influence of possible convection along the surface boundary. Precip chances will remain elevated, though for now still in the chance category, as the front pushes into the area late Wednesday, stalls Wednesday night, then begins to lift back north on Thursday as a warm front extending eastward from a surface low moving from the Southern Plains toward Lake Superior. North of this front on Thursday is also where the cooler easterly flow off the lake would develop. By late in the week and into the weekend, heat and humidity persist but precip chances presently look lower with the lack of additional shortwaves or low-level boundaries to provide a focus for lift. Models then suggest a more significant cold front will move through late Sunday and usher in cooler conditions to start next week, but there is considerable uncertainty that far out in such a weakly forced pattern. Lenning && .AVIATION... For the 18Z TAFs... Aviation Weather Concerns: Primary concern will be possible early morning showers and thunderstorms Tuesday morning, with a second round possible late Tuesday afternoon. An area of thunderstorms west of I-39 this morning kicked off a line of showers that is now dying out south and east of I-80, but a few showers may linger into the late afternoon, especially in my southern counties. IFR to LIFR CIGs/VIS from this morning have lifted or dissipated to VFR conditions, which will remain VFR throughout the rest of Monday into Monday evening. Overall wind flow is from the south to southwest, with a few locations gusting to around 16 kt. Overall flow will remain from the south through Tuesday afternoon. A short-wave and associated convection is expected Tuesday morning, bringing showers and thunderstorms, and some MVFR visibilities and ceilings. Model guidance is a bit scattered in location and timing, but enough of a hint exists, and has existed for the past couple of days that we believe convection will occur, most likely between 10 and 15Z on Tuesday. Presently conditions do not appear to be severe, but some gusty winds and heavy rainfall is possible with these storms. After this area of convection moves out late morning Tuesday, there is a possibility for a second wave of convection occurring around 00Z Tuesday evening, but only a few models have indicated this possibility, so did not reflect this second wave of convection in my TAFs. If it occurs it could be as early as 23Z, and last into Tuesday evening. BKL && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 23, 11:53 AM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1153 AM CDT Mon Aug 23 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-241700- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1153 AM CDT Mon Aug 23 2021 /1253 PM EDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk. Limited Flooding Risk. Limited Excessive Heat Risk. DISCUSSION... A few isolated thunderstorms are possible this afternoon near and west of I-39. Additional thunderstorms may develop over the area overnight, posing a threat for gusty winds. Heavy downpours may cause ponding on some roads. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday and Wednesday... Limited Thunderstorm Risk. Limited to Excessive Heat Risk. Thursday through Sunday... Limited Thunderstorm Risk. Limited Excessive Heat Risk. DISCUSSION: Hot and humid conditions are expected through at least Wednesday with heat indices over 100 possible Tuesday and Wednesday. Periodic thunderstorms will occur as well, though many hours will stay dry. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east and southeast at 10 to 20 mph. LMZ740>745-241700- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1153 AM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday through Sunday... Limited Thunderstorm Risk. Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Special weather statement, Aug 23, 2:52 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
252 PM CDT Mon Aug 23 2021
ILZ008-010-232030-
Ogle IL-Lee IL-
252 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of western Lee and
southwestern Ogle Counties through 330 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dixon, Polo, Lost Nation, Grand Detour, Nelson, Harmon, Woodland
Shores, Eldena, Woosung and Nachusa.
Including the following interstate...
I-88 between mile markers 45 and 60.
This includes... Sauk Valley College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 8961 4188 8930 4165 8948 4176 8963
4193 8963 4193 8967
TIME...MOT...LOC 1952Z 305DEG 24KT 4188 8959
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LENNINGThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:52 PM CDT | Special Weather Statement | LOT | Lee | 38 min |
| Aug 23, 3:47 PM CDT | Special Weather Statement | LOT | Lee | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.